Minnesota, 2021

Hail in Minnesota, August 22, 2021

August 22, 2021 · NWS MPX · 6 events in 1 county or zone

Several storms developed during the afternoon and evening across central and southern Minnesota. Most of the storms were non-severe and producing frequent lightning and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several storms developed during the afternoon and evening across central and southern Minnesota. Most of the storms were non-severe and producing frequent lightning and gusty winds. One storm that developed southwest of Mankato developed a strong core and dumped up to 2 inch size hail around the Mankato area Sunday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 6:01 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 22, 6:01 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Sun Aug 22 2021

.UPDATE...
Issued at 631 PM CDT Sun Aug 22 2021

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 222 PM CDT Sun Aug 22 2021

Mostly sunny skies were evident on satellite imagery this afternoon,
with some increase in high clouds across the west. Upstream
convection was occurring along the leading edge of the 850 mb theta-e
gradient (MUCAPE axis) over the eastern Dakotas. This activity will
push east through the evening, although we may continue to see
leading edge activity fall apart as it outruns the instability (and
wait on subsequent convection to develop and advance eastward).
Severe weather potential looks limited, without a good overlap of
shear and instability, although a few elevated hailers can't be
discounted (with wind also a possibility given the large dewpoint
depressions and potential for evaporative cooling with downdrafts).
Expect things to transition eastward through the evening, but at this
point coverage looks to remain fairly scattered, so many locations
will get through tonight without seeing much if any rainfall. Any
lingering SHRA/TSRA over the south/east portion of the area early
Monday morning should quickly move away, leaving mostly sunny
conditions for the balance of the day. The warm frontal boundary will
start to lift northward Monday night, and as warm advection and
elevated instability increase we should see some SHRA/TSRA develop
over the southern portion of the area Tuesday evening and lift
north/east overnight. Will have to see how instability and effective
shear values pan out, but there is at least some chance for a few
stronger elevated storms (with some hail potential) over the southern
portion of the area Monday night into early Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 222 PM CDT Sun Aug 22 2021

The key message in the long term is increasing confidence in several
chances for showers and thunderstorms, with the potential for some
widespread beneficial rain late in the week.

The chances for showers and thunderstorms will be on the increase
Tuesday with a shortwave moving through the Dakotas into Central
Canada in the southwest flow. Thunderstorm coverage looks to increase
into the afternoon, especially north of I-94, where the best
potential for heavier rains exist. Tuesday afternoon dewpoints will
rise into the upper 60s and lower 70s and the atmosphere will become
more unstable with CAPE values rising to 2000-3000 J/kg Tuesday
afternoon/evening. Bulk shear will be sufficient for storms to
organize and the SPC has a Marginal Risk in place for most of the
Forecast area, but the forcing looks rather weak. We will continue to
monitor for the possibility of severe storms Tuesday
afternoon/evening. Tuesday night the associated cold front will clear
the forecast area and cooler drier air will filter into the forecast
area from the northwest with high temperatures on Wednesday in the
upper 70s to lower 80s with dewpoints falling into the 50s during the
day under mostly sunny skies.

Confidence is increasing in widespread beneficial rains late in the
week. We will continue under southwest flow aloft with broad ridging
over the southern and southeastern CONUS. As short wave energy moves
through the flow we will have several chances for showers and
thunderstorms. Moisture transport into the north central US looks to
become pretty strong as well with a good fetch of Gulf moisture
advecting north towards the CWA, with PWATs progged to increase to
around 2 inches, the potential for heavy rains is there. The NBM has
likely PoPs for parts of the forecast area from late Thursday into
Saturday. Future model runs should provide better clarity on this
system. The Climate Prediction Center has the forecast area favored
for above average precipitation for both the 6-10 day outlook and the
8-14 day outlook which is not something we have seen much of lately.
Stay tuned...

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Aug 22 2021

Tricky TAF set due to ongoing precip at 23/00z initialization and
addition convection expected late this evening into the overnight
hours. First round crossing MN currently contains showers with
embedded generic TSRA. Still, have seen some brief reductions in
visibility to 1-2SM. This band looks to push thru eastern MN and
western WI by about 03z-04z. There are more questions with the second
expected push of convection as the short-term models have varying
solutions to timing, with some as early as 04z-05z and going as late
as 09z-11z. Have included TEMPOs to account for best range of timing
at each terminal. Ceilings likely to remain in VFR range but
visibility may easily but briefly drop into MVFR to IFR range.
Conditions improve greatly during the day Monday with solid VFR
conditions and light W to NW winds.

KMSP...First round of precip to move thru the MSP area by about 03z
with potential for brief MVFR visibility. Second bout of precip looks
to come during the Monday early morning hours, between 07z-10z. At
this point, have held conditions in MVFR range but should stronger
storms develop, IFR conditions are certainly viable.

/OUTLOOK FOR KMSP/
Tue...Chance SHRA/TSRA with MVFR-IFR. Wind SE 5-10 kts.
Wed...VFR. Wind N 5-10 kts.
Thu...Chance SHRA/TSRA with MVFR. Wind E 5-10 kts becoming SE 10-15
kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...
LONG TERM...CEO
AVIATION...JPC
Hazardous weather outlook, Aug 22, 8:06 AM CST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
906 AM CDT Sun Aug 22 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231415-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
906 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible tonight. There is a Marginal
Risk of severe thunderstorms generally south of Interstate 94 and
west of Interstate 35 today. The primary hazards are large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple chances for thunderstorms this week. Severe weather is
possible but a lot of uncertainty regarding thunderstorm timing
and location currently exists.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Aug 22, 2:50 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 PM CDT Sun Aug 22 2021

MNZ054-064-222130-
Yellow Medicine MN-Lac Qui Parle MN-
350 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of Lac qui Parle and
west central Yellow Medicine Counties through 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 12 miles east of Clear Lake, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Canby around 355 PM CDT.

Other locations in the path of this storm include Madison and Dawson.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 30.
 U.S. Highway 75 between mile markers 95 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4495 9646 4515 9618 4498 9582 4495 9580
      4462 9632 4463 9633 4463 9645
TIME...MOT...LOC 2050Z 224DEG 36KT 4476 9641

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CEO
Special weather statement, Aug 22, 3:01 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Sun Aug 22 2021

MNZ055>057-222130-
Chippewa MN-Kandiyohi MN-Swift MN-
401 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of north central
Chippewa, southeastern Swift and west central Kandiyohi Counties
through 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Murdock, or 14 miles northeast of Montevideo,
moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kerkhoven and Murdock around 415 PM CDT.

This includes U.S. Highway 12 between mile markers 50 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 9558 4511 9570 4538 9533 4522 9513
TIME...MOT...LOC 2101Z 229DEG 38KT 4512 9554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CEO

The radar

The Minneapolis radar (KMPX), 85 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Blue Earth

When
August 22, 6:52 PM CST
Where
Blue Earth County, 0.69 mi S of Mankato
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.160, -94.020

There was a social media picture of golf ball size hail in the western portion of Mankato.

Hail, Blue Earth

When
August 22, 6:52 PM CST
Where
Blue Earth County, 0.85 mi SE of Mankato
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.160, -94.010

Hail, Blue Earth

When
August 22, 6:53 PM CST
Where
Blue Earth County, 0.99 mi E of Mankato
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.170, -94.000

There was a social media picture of half dollar size hail in Mankato.

Hail, Blue Earth

When
August 22, 6:53 PM CST
Where
Blue Earth County, 1.6 mi SE of Mankato
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.155, -93.996

Hail, Blue Earth

When
August 22, 6:54 PM CST
Where
Blue Earth County, 2.4 mi ESE of Mankato
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.160, -93.974

Hail, Blue Earth

When
August 22, 6:54 PM CST
Where
Blue Earth County, 2.5 mi ESE of Mankato
Measured
2 in hail
Reported by
Social Media
Coordinates
44.162, -93.971

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968197, 968200, 968196, 968201, 968198, 968199.